Blizzard, Emmet
- When
- February 7, 9:00 PM CST to February 8, 5:00 PM CST
- Where
- Emmet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A low pressure system worked its way out of Canada and into northern/northeastern Minnesota and continued to slowly trek east-southeast across the Upper Peninsula of Michigan. Down into Iowa, a cold front swept in from the northwest and resulted in widespread sustained winds in excess of 25 mph and gusts in excess of 35 mph.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system worked its way out of Canada and into northern/northeastern Minnesota and continued to slowly trek east-southeast across the Upper Peninsula of Michigan. Down into Iowa, a cold front swept in from the northwest and resulted in widespread sustained winds in excess of 25 mph and gusts in excess of 35 mph. With a sizable snow pack on the ground across large portions of northern and central Iowa, the high winds picked up loose snow and fractured the snow pack. The result, numerous reports of whiteout conditions were relayed by county Sheriff's offices and the Iowa DOT, including the closure of Interstate 35 from Ames to Mason City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 7, 5:47 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 547 PM CST SUN FEB 7 2016 .SHORT TERM /TONIGHT/... ISSUED AT 334 PM CST SUN FEB 7 2016 PRIMARY CONCERN OBVIOUSLY REMAINS SNOW AND WIND TRENDS...AND RESULTANT BLIZZARD POTENTIAL. LONG WAVE TROUGH CONTINUES TO DROP INTO THE UPPER MS VALLEY WITH SHORT WAVE/PV ANOMALIES THROUGH THE SIOUXLAND AREA AND NRN MN. FORCING WITH THESE FEATURES IS GENERALLY WEAK...BUT RESULTS IN A SATURATED COLUMN...ESPECIALLY BY LATER TONIGHT. THIS SHOULD RESULT IN FAIRLY WIDESPREAD SNOW...BUT MOSTLY LIGHT...SIMILAR TO WHAT IS NOW OCCURRING FROM THE DAKOTAS INTO MN. THE LIFT IS NOT GREAT BUT THE DENDRITIC LAYER SHOULD BE QUITE DEEP LATER TONIGHT...EXCEEDING 2KM AT TIMES...SO AT LEAST SOME SNOW PRODUCTION AND ACCUMS ARE QUITE LIKELY. THIS SYNOPTIC SCALE FORCING WILL ALSO EVENTUALLY COMBINE WITH CONVECTIVE SNOW SHOWERS AS LAPSE RATES STEEPEN...WHICH ARE DEPICTED IN MOST HI RES CONVECTION ALLOWING MODELS /CAMS/. THE NAM EVEN DEPICTS SOME TOKEN MLCAPE TONIGHT. ALTHOUGH A MORE GENERAL BROAD BRUSH APPROACH IS SHOWN IN QPF TONIGHT DUE TO LOW SPACIAL PREDICTABILITY...CAMS SHOW POTENTIAL FOR VERY NARROW BANDED QPF TO REACH 0.10 OR MORE IN NW-SE STRIPES ORIENTED ALONG THE THERMAL GRADIENT. THUS EXPECT BROAD SNOWFALL AND BANDS TO COMBINE FOR A DUSTING TO AN INCH BY 12Z WITH LOCALLY HIGHER AMOUNTS IN BANDS. REGARDING WIND...20Z SURFACE ANALYSIS SHOWS GRADIENT TIGHTENING WITH WEAK TROUGH THROUGH THE SIOUXLAND AREA...AND MORE PRONOUNCED COLD FRONT MOVING THROUGH ND AND MN. LAPSE RATES ARE STEEPENING BEHIND THE SIOUXLAND TROUGH WITH SOME GUSTS REACHING 40-50 MPH. ALTHOUGH THE PEAK GUSTS WILL REMAIN WEST OF OUR FORECAST AREA...SOUNDINGS SUGGEST A BLEND OF PROJECTED MEAN MIXED LAYER WIND AND TOP OF THE LAYER MAY GENERATE GUSTS 40 MPH OR MORE INTO THE NIGHT. THERE IS A RELATIVELY HIGH CONFIDENCE IN METEOROLOGICAL TRENDS NOTED ABOVE...BUT IT HAS DECREASED RELATING TO HOW THIS WILL MODULATE INTO VISIBILITY RESTRICTIONS AND A POTENTIAL BLIZZARD. TEMPS HAVE REACHED THE MID/UPPER 30S ACROSS THE CURRENT BLIZZARD WARNING AREA WITH SOME SUNSHINE...AND A FEW MANUAL OBSERVATIONS INDICATE THAT THE SNOW IS SOMEWHAT WET AND COMPACTED. THE LATEST SNOW DEPTH ESTIMATES /WWW.NOHRSC.NOAA.GOV/ SHOW THE STRONGEST WINDS ARE JUST BEGINNING TO REACH THE DEEPEST UPSTREAM SNOWPACK OVER SRN MN...SO IT IS SOMEWHAT UNKNOWN WHETHER THIS AREA WILL BE CAPABLE OF PRODUCING SIGNIFICANT BLOWING SNOW UNTIL THE WINDS WORK FOR SEVERAL HOURS. FEEL FALLING SNOW...ESPECIALLY THE BANDED SNOW...WILL PRODUCE DRAMATICALLY REDUCED VISIBILITIES FOR SOME SHORTER PERIODS BUT CONFIDENCE IN WHETHER THIS CAN COMBINE WITH EXISTING SNOW DOWN TO A 1/4SM OR LESS HAS DIMINISHED. CERTAINLY DO NOT WANT TO RISK CANCELING OR DOWNGRADING CURRENT WARNING AND THEN HAVING TO FLIP FLOP BACK TO WARNING...SO WILL LEAVE CURRENT HEADLINE RIDE UNTIL CONFIDENCE IN 1/4SM VISIBILITY INCREASES. THE WIND COMPONENT WILL CERTAINLY BE THERE. EITHER A WIND ADVISORY OR WINTER WEATHER ADVISORY WILL LIKELY BE NEEDED IN THE SOUTHERN NON- WARNING AREA...BUT WILL HOLD OFF UNTIL IT BECOMES CLEARER WHICH FLAVOR OR HEADLINE IS MORE APPROPRIATE...AGAIN NOT WANTING TO FLIP FLOP. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 334 PM CST SUN FEB 7 2016 FORECAST CONCERN REMAINED FOCUSED ON CONTINUED BLIZZARD AND WINDY CONDITIONS MONDAY INTO MONDAY NIGHT. LEANED TOWARD A BLEND OF THE NAM/GFS/HIRES NMM FOR POPS/WX TIMING MONDAY...THEN A GFS/ECMWF BLEND THROUGH THE REST OF THE FORECAST PERIOD. MONDAY INTO TUESDAY...THE LARGE SURFACE LOW PRESSURE LOOKS TO BE CENTERED OVER THE GREAT LAKES BY SUNRISE MONDAY MORNING PLACING IOWA REMAINS WELL WITHIN THE STRONG NORTHERLY FLOW THROUGH MUCH OF THE DAY MONDAY. 850MB TEMPS/WINDS BOTTOM OUT B/T -13C TO -17C WITH WINDS HOWLING AT 40-55 KNOTS. THESE WINDS ARE AT OR NEAR THE MIXED LAYER AND EXPECT THEM TO REACH THE SURFACE WITH SUFFICIENT MOMENTUM TRANSFER THROUGH THE DAY TOMORROW. BUFR SOUNDINGS CONTINUE TO KEEP MUCH OF THE FORECAST AREA WITHIN A DEEP AND SATURATED DENDRITIC LAYER THROUGH THE MORNING...AND EVEN EAST OF I-35 THROUGH THE AFTERNOON. MOST SOUNDINGS ARE COMPLETELY WITHIN THE DGZ UP TO ROUGHLY 600MB..SO EXPECTING SNOW TO CONTINUE TO FALL THROUGH THE MORNING HOURS. VERY LITTLE OMEGA PRESENT BUT WITH VERY STEEP LAPSE RATES AND A SMALL AMOUNT OF FRONTOGENETICAL FORCING AVAILABLE...EXPECTING SNOW SHOWERS TO PERSIST THROUGH THE MORNING HOURS AND EVEN INTO THE AFTERNOON. A DRY INTRUSION BEGINS TO PUNCH INTO THE WESTERN PORTION OF THE STATE BY THE AFTERNOON AND SHOULD FINALLY CUTOFF THE ICE INTRODUCTION AND SNOW PRODUCTION WEST OF I- 35. HEADLINE CONCERNS...CERTAINLY MUCH OF THE FORECAST AREA SHOULD REACH WIND ADVISORY CRITERIA. HOWEVER...FELT THE NEED TO HOLD OFF ON ISSUING ATTM ACROSS IN THE SOUTH TO AVOID THE POTENTIAL FOR UPGRADING TO A WINTER WEATHER ADVISORY ONCE THIS SYSTEM SHOWS ITS HAND. SNOW FLURRIES OR LIGHT SNOW SHOWERS LOOK TO CONTINUE OVER THE EAST TOMORROW NIGHT BUT THE WINDS GRADUALLY SUBSIDE AND ANY VISIBILITY CONCERNS WILL REMAIN MINIMAL. WIND CHILLS ARE THE MAIN CONCERN BY LATE MONDAY NIGHT INTO TUESDAY MORNING AS THE LOOK TO DIP INTO THE TEENS BELOW ZERO OVER THE NORTH. WEDNESDAY THROUGH SUNDAY...SURFACE HIGH SLOWLY NUDGES ITS WAY INTO THE REGION BY WEDNESDAY MORNING. BRISK WINDS OF 10-20 KNOTS LOOK TO PRODUCE WIND CHILL VALUES TO 20-25 BELOW BY WEDNESDAY MORNING AND LIKELY NEED A HEADLINE DURING THIS TIME FRAME OVER NORTHERN IOWA. HIGH PRESSURE DOMINATES THE REMAINDER OF THE PERIOD AND PROVIDES DRY AND COLD CONDITIONS THROUGH THE END OF THE WEEK. GFS DOES BRING A WEAK SHORTWAVE ACROSS THE STATE THURSDAY INTO THURSDAY NIGHT BUT ECMWF REMAINS DRY AND LEFT DRY FORECAST ATTM UNTIL BETTER MODEL CONSENSUS. && .AVIATION...07/18Z ISSUED AT 1151 AM CST SUN FEB 7 2016 MVFR/IFR CONDITIONS EXIST ACROSS THE STATE DUE TO A COMBINATION OF CLOUDS AND SNOW. ONCE ENOUGH SNOW FALLS...BLOWING SNOW WILL REDUCE VSBY FURTHER TO IFR CONDITIONS...LIKELY AFT 09Z THROUGH 16Z. DUE TO WARM TEMPS DURING THIS PAST AFTERNOON CURRENT SNOWPACK HAS BECOME SUFFICIENTLY TOO WET TO BLOW AROUND TOO MUCH. UPON REFREEZE THOUGH THE SURFACE WILL BE SLICK FOR NEW BLOW TO BE EASILY LOFTED MONDAY MORNING AND HAVE REDUCED VSBYS IN TAF FOR THIS REASON. DURING THE DAY MONDAY STRONG WIND BLOWING FOR MANY HOURS WILL SUFFICIENTLY BREAK ANY CRUSTED SNOW AND REDUCED VSBYS SHOULD PERSIST INTO THE AFTERNOON DESPITE THE ENDING OF FALLING SNOW. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 7 PM THIS EVENING TO 6 PM CST MONDAY FOR AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO- POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CST SUN FEB 7 2016 IAZ004>007-015>017-023>028-033>039-044>049-057>059-082200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS- 354 PM CST SUN FEB 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA FROM THIS EVENING THROUGH MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A BLIZZARD WARNING IS IN EFFECT DURING THE DAY MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND CHILLS IN THE TEENS BELOW TO POSSIBLY 20 BELOW ZERO ARE FORECAST ON BOTH TUESDAY AND ESPECIALLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITIES WOULD BE APPRECIATED TONIGHT INTO MONDAY. IAZ050-060>062-070>075-081>086-092>097-082200- TAMA-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 354 PM CST SUN FEB 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS AND SCATTERED SNOW SHOWERS LOOK TO SPREAD ACROSS TONIGHT INTO THE OVERNIGHT HOURS TOWARDS MONDAY MORNING. WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 45 MPH CAN BE EXPECTED AT TIMES. PATCHY BLOWING SNOW MAY CAUSE SLICK ROADS AND VISIBILITY WILL BE SIGNIFICANTLY REDUCED AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS AND SNOW SHOWERS WILL PERSIST ON MONDAY. WIND SPEEDS MAY APPROACH 30 MPH AT TIMES WITH GUSTS TO NEAR 45 MPH. BLOWING SNOW WILL CAUSE SLICK ROADS AND VISIBILITY WILL BE SIGNIFICANTLY REDUCED AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITIES WOULD BE APPRECIATED FOR SUNDAY AFTERNOON INTO MONDAY. KLP
The national radar mosaic for the moment the first event began.
22 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614724, 614725, 614726, 614727, 614728, 614729, 614730, 614731, 614732, 614733, 614734, 614735, 614736, 614737, 614738, 614739, 614740, 614741, 614742, 614743, 614744, 614745.